Florida, 2012

Hail in Florida, June 15, 2012

June 15, 2012 · NWS TBW · 1 event in 1 county or zone

A decaying frontal boundary over the Florida peninsula combined with deep low level moisture to allow strong thunderstorms to develop right along the southwest Florida coast and slowly move inland. One of these storms produced one inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A decaying frontal boundary over the Florida peninsula combined with deep low level moisture to allow strong thunderstorms to develop right along the southwest Florida coast and slowly move inland. One of these storms produced one inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 15, 12:50 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 12:50 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
150 PM EDT FRI JUN 15 2012

.SHORT TERM (TONIGHT - SUNDAY)...
THE COMBINATION OF A DECAYING SFC BOUNDARY OVER SOUTHERN FL...NE
FLOW PROVIDED BY PERSISTENT SFC HIGH PRESSURE NEAR THE EASTERN
SEABOARD AND ENOUGH LOW LEVEL MOISTURE WILL KEEP GOOD CHANCES FOR
THUNDERSTORMS AND SHOWERS LATE THIS AFTERNOON AND THROUGH THE
EVENING HOURS. MAIN AREAS AFFECTED BY SIGNIFICANT THUNDERSTORMS
SHOULD BE THE SOUTHERN ZONES OF THE CWA...BASICALLY THE INTERSTATE 4
CORRIDOR AND SOUTHWARD.

AN AREA OF LARGE THUNDERSTORMS HAS ALSO DEVELOPED ON THE OPEN
EASTERN GULF WATERS...WHICH IS NOW SLOWLY DRIFTING TOWARDS THE FL
WEST COAST. NHC WILL CONTINUE TO CLOSELY MONITOR THE PROGRESS OF
THIS SYSTEM...BUT TROPICAL DEVELOPMENT IS NOT ANTICIPATED AT THIS
TIME.

ONCE CONVECTION ACTIVITY ENDS TONIGHT...PLENTY OF CLOUD
COVER/CONVECTIVE DEBRIS SHOULD LINGER OVER THE AREA BUT WITH OVERALL
CONDITIONS BEGINNING TO BECOME DRIER AS HIGH PRESSURE ESTABLISHES TO
THE NORTH OF THE STATE. FOR THE REST THE WEEKEND...SUBSIDENCE AND A
DRIER AIRMASS WILL FILTER FROM THE NORTH AND BRINGING A BREEZY
NORTHEASTERLY WIND FLOW. RAIN CHANCES ACROSS THE AREA DROP TO
ISOLATED/20 PERCENT...AND EVEN DRIER ON SUNDAY. DAYTIME TEMPERATURES
WILL GO BACK TO A FEW DEGREES ABOVE NORMAL EACH DAY WITH HIGHS
CLIMBING INTO THE LOWER 90S WITH NEAR NORMAL LOWS IN THE 70S.

.LONG TERM (SUNDAY NIGHT - THURSDAY)...
U/L RIDGE WILL BEGIN TO BUILD OVER THE SOUTHEAST U.S. AND FLORIDA
MONDAY...WITH HEIGHTS GRADUALLY INCREASING THROUGH THE WEEK WITH
STRONG SUBSIDENCE OVER THE FORECAST AREA. SURFACE HIGH PRESSURE
WILL HOLD OVER THE MID ATLANTIC THROUGH THE PERIOD WITH EASTERLY
BOUNDARY LAYER FLOW EACH DAY. COMBINATION OF STRONG SUBSIDENCE...
DRY AIR ALOFT...SLIGHTLY LOWER SURFACE DEW POINTS...AND EASTERLY
FLOW WILL ALLOW DAYTIME TEMPERATURES TO CLIMB ABOVE CLIMATIC
NORMALS WITH SOME REGIONS REACHING THE MID AND POSSIBLY UPPER 90S.
MOS GUIDANCE ALTHOUGH ABOVE NORMAL...APPEARS SEVERAL DEGREES TOO
LOW WITH MAX TEMPS. DRY AIR ALOFT AND STRONG SUBSIDENCE OVER THE
FORECAST AREA WILL ONLY ALLOW FOR VERY LOW POPS EACH DAY...WITH
PREDOMINATELY DRY CONDITIONS THROUGH THE PERIOD.

&&

.AVIATION...
VFR CONDITIONS AT ALL TERMINALS EARLY THIS AFTERNOON. THUNDERSTORM
ACTIVITY NOW DEVELOPING FROM NORTH TAMPA BAY EASTWARD TO ORLANDO.
THIS CONVECTION IS EXPECTED TO EVOLVE SOUTH/SOUTHWEST...WITH ALL
TERMINALS INCLUDING ASSOCIATED TEMPOS FOR BRIEF THUNDER/MVFR
RESTRICTIONS. BRIEF LOWER VIS RESTRICTIONS POSSIBLE WITH HEAVIER
RAINS. ACTIVITY WILL DIMINISH DURING THE LATE EVENING. AREAS WITH
SUBSTANTIAL RAINFALL MAY EXPERIENCE IFR/MVFR FOG/CIGS LATE NIGHT.
POTENTIAL CAN BE REVISED ONCE RAINFALL PATTERNS ARE MORE CERTAIN.

&&

.MARINE...
A WEAKENING FRONTAL BOUNDARY ACROSS THE CENTRAL WATERS WILL CONTINUE
TO DRIFT SOUTHWARD WHILE BREAKING APART THROUGH SATURDAY. HIGH
PRESSURE BUILDS SOUTH ALONG THE EASTERN SEABOARD BEHIND THE FRONTAL
PASSAGE WITH WINDS SHIFTING TO THE NORTHEAST...THEN EAST AND
INCREASING LATER TONIGHT. EXERCISE CAUTION WILL BE RAISED FOR THE
NORTHERN WATERS FOR THE 4 PM FORECAST ISSUANCE...AND WILL DEFER TO
FOLLOWING SHIFTS TO EITHER EXPAND OR INCREASE TO ADVISORY IF
NECESSARY. EASTERLY WINDS WILL PREVAIL ON SUNDAY AND THROUGH EARLY
NEXT WEEK WITH AN EVENING SURGE OF WINDS LIKELY EACH DAY AS SURFACE
HIGH PRESSURE PERSISTS NORTH OF THE WATERS.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL BUILD INTO THE FL PENINSULA FROM THE NORTH/NE
THROUGH THE UPCOMING WEEKEND...ALLOWING DRIER AIR TO ARRIVING ON DEEP
EAST TO NORTHEAST FLOW. THE DRIER AIR WILL HELP LIMIT
AFTERNOON/EVENING THUNDERSTORM ACTIVITY TO ONLY ISOLATED TO WIDELY
SCATTERED ACTIVITY...WITH BEST CHANCES FOR RAIN OCCURRING FROM TAMPA
BAY SOUTHWARD ALONG THE COAST. DESPITE THE DRIER AIR ARRIVING...
CURRENTLY DO NOT ANTICIPATE ANY SIGNIFICANT AREAS OF CRITICAL
RELATIVE HUMIDITY VALUES THROUGH AT LEAST SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  91  73  90 /  20  20  20  10
FMY  74  91  72  92 /  20  20  20  10
GIF  72  90  71  91 /  20  20  10  10
SRQ  74  91  71  90 /  20  20  20  10
BKV  68  91  66  90 /  20  20  20  10
SPG  76  89  75  89 /  20  20  20  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...22/AR
LONG TERM...13/OGLESBY
AVIATION/FIRE WEATHER...14/MROCZKA
Hazardous weather outlook, Jun 15, 4:07 AM EST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
507 AM EDT FRI JUN 15 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-152115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
507 AM EDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
WITH THE GREATEST AREAL COVERAGE SOUTH OF INTERSTATE 4. A FEW
STORMS THIS AFTERNOON MAY BE STRONG TO SEVERE WITH DAMAGING
WINDS...QUARTER SIZE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THOSE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD
BE ALERT TO RAPIDLY CHANGING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS OVER SOUTHWEST FLORIDA SATURDAY AFTERNOON
MAY PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Jun 15, 2:33 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
333 PM EDT FRI JUN 15 2012

FLZ051-055-152015-
HILLSBOROUGH-MANATEE-
333 PM EDT FRI JUN 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTH CENTRAL
MANATEE AND SOUTHERN HILLSBOROUGH COUNTIES FOR A STRONG THUNDERSTORM
WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 415 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR SOHO...OR NEAR TAMPA...MOVING
SOUTHEAST AT 15 MPH WILL AFFECT RAYMOND JAMES STADIUM...TAMPA
INTERNATIONAL AIRPORT...YBOR CITY AND TAMPA.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2803 8250 2783 8212 2763 8229 2777 8245
      2779 8243 2781 8245 2782 8241 2783 8244
      2789 8241 2792 8248 2782 8246 2781 8250
      2787 8256 2793 8254 2794 8257
TIME...MOT...LOC 1934Z 306DEG 14KT 2790 8248
Local storm report, Jun 15, 2:59 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
359 PM EDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     MARINE TSTM WIND 2 WNW MACDILL AIR FORCE 27.86N 82.55W
06/15/2012  M45 MPH          HILLSBOROUGH       FL   MESONET

            THE PORTS STATION AT OLD PORT TAMPA MEASURED A WIND GUST
            OF 39 KNOTS.

0344 PM     MARINE TSTM WIND MACDILL AIR FORCE BASE  27.85N 82.52W
06/15/2012  M44 MPH          HILLSBOROUGH       FL   AWOS

            THE AWOS AT MACDILL AIR FORCE BASE MEASURED A WIND GUST
            OF 38 KNOTS.

&&

COLSON
Local storm report, Jun 15, 3:09 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
409 PM EDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             APOLLO BEACH            27.77N 82.41W
06/15/2012  E0.70 INCH       HILLSBOROUGH       FL   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED DIME SIZE HAIL IN APOLLO
            BEACH.

&&

COLSON
Special weather statement, Jun 15, 3:14 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
414 PM EDT FRI JUN 15 2012

FLZ051-055-152100-
HILLSBOROUGH-MANATEE-
414 PM EDT FRI JUN 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
MANATEE AND SOUTH CENTRAL HILLSBOROUGH COUNTIES FOR A STRONG
THUNDERSTORM WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 500 PM
EDT...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR SUN CITY CENTER...OR 13 MILES
SOUTHWEST OF FISH HAWK...MOVING SOUTHEAST AT 20 MPH WILL AFFECT
GIBSONTON...RUSKIN...APOLLO BEACH AND SUN CITY CENTER.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO DIME SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR SOUTHWESTERN FLORIDA.

LAT...LON 2773 8249 2775 8249 2777 8245 2779 8243
      2781 8245 2782 8241 2784 8241 2783 8244
      2785 8244 2786 8241 2789 8242 2800 8235
      2758 8206 2743 8244 2764 8257
TIME...MOT...LOC 2014Z 331DEG 18KT 2773 8237
Special weather statement, Jun 15, 3:45 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
445 PM EDT FRI JUN 15 2012

FLZ057-061-062-152130-
DE SOTO-HIGHLANDS-CHARLOTTE-
445 PM EDT FRI JUN 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CHARLOTTE...SOUTHEASTERN DESOTO AND SOUTHWESTERN HIGHLANDS COUNTIES
FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND GUSTS VALID UNTIL
530 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED 13 MILES WEST OF VENUS...OR 16 MILES
SOUTHWEST OF LAKE PLACID...MOVING SOUTHEAST AT 15 MPH WILL AFFECT
VENUS.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO DIME SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR SOUTHWESTERN FLORIDA.

LAT...LON 2703 8127 2703 8155 2694 8156 2691 8166
      2714 8171 2725 8151 2705 8126 2704 8126
TIME...MOT...LOC 2045Z 329DEG 13KT 2712 8155
Special weather statement, Jun 15, 4:08 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
508 PM EDT FRI JUN 15 2012

FLZ055-060-152200-
MANATEE-SARASOTA-
508 PM EDT FRI JUN 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MANATEE
AND NORTH CENTRAL SARASOTA COUNTIES FOR A STRONG THUNDERSTORM WITH
HAIL AND STRONG WIND GUSTS VALID UNTIL 600 PM EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED 6 MILES EAST OF LAKE MANATEE STATE
PARK...OR 21 MILES EAST OF PALMETTO...MOVING SOUTHEAST AT 15 MPH WILL
AFFECT MYAKKA CITY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR SOUTHWESTERN FLORIDA.

LAT...LON 2737 8206 2717 8243 2744 8255 2763 8221
TIME...MOT...LOC 2108Z 329DEG 14KT 2748 8222

The radar

The Tampa radar (KTBW), 82 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Charlotte

When
June 15, 5:05 PM EST to 5:07 PM EST
Where
Charlotte County, 1.94 mi N of Port Charlotte
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
27.018, -82.094

Broadcast media relayed a report of quarter sized hail at Peachland Boulevard and Harbor Boulevard in Port Charlotte.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390478.